Wisconsin, 2011

Hail in Wisconsin, June 6, 2011

June 6, 2011 · NWS MKX · 13 events in 7 counties and zones

Low level warm air advection and moisture transport produced increasing instability over the region as it pushed a surface warm front toward Wisconsin during the early morning hours of June 6th. A cluster of strong to severe elevated thunderstorms formed on the leading edge of the strengthening low-level jet as it veered south-southwest, focusing on southern Wisconsin during the early daylight…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low level warm air advection and moisture transport produced increasing instability over the region as it pushed a surface warm front toward Wisconsin during the early morning hours of June 6th. A cluster of strong to severe elevated thunderstorms formed on the leading edge of the strengthening low-level jet as it veered south-southwest, focusing on southern Wisconsin during the early daylight hours. Moderate elevated instability...steepening mid-level lapse rates and increasing effective bulk shear up to 50 knots supported the development of severe thunderstorms with large hail that affected mainly the northern half of the Milwaukee/Sullivan County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 6, 2:38 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 6, 2:38 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 AM CDT MON JUN 6 2011

UPDATED TO ADD TODAY/TONIGHT/AVIATION SECTIONS

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM.

RADAR AND SATELLITE SHOWED NARROW LINE OF ACCUS MOVING EASTWARD
ACROSS SOUTH CENTRAL WI OVERNIGHT...WITH A MARKED INCREASE IN
TEMPERATURES AND DEW POINTS BEHIND THE LINE. A STRONG THUNDERSTORM
DEVELOPED OVER SOUTH CENTRAL MN JUST AFTER MIDNIGHT AND EVOLVED INTO
MANY THUNDERSTORMS THAT LINED UP ALONG THE MN/IA/WI BORDER BY 3 AM.
THESE STORMS WERE TRIGGERED BY A SHORTWAVE CROSSING THE REGION...AND
SEEMED TIED TO THE HIGH/LOW CAPE GRADIENT...AND THE LEADING EDGE OF
THE 850MB WARM AIR ADVECTION. RUC FCST SNDGS SHOW ELEVATED CAPE
GREATER THAN 1000 J/KG WHEN LIFTED FROM 900MB OVER THE WESTERN
FORECAST AREA/COUNTY WARNING AREA /CWA/.

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM FOR FAR WESTERN CWA.
MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS. CURRENT TRAJECTORY OF
STORMS ARE TOWARD SOUTH CENTRAL WI EARLY THIS MORNING...LOOKING AT
CORFIDI VECTORS. HOWEVER...HIGHER THETA-E ADVECTION IN NORTHERN CWA
THIS MORNING...SO EXPECTING CONVECTION TO GRAVITATE TOWARD CENTRAL
WI RATHER THAN SOUTHERN WI...ESPECIALLY BY MID MORNING.

WE WILL CAP OFF BY EARLY AFTERNOON OVER THE SOUTHERN CWA...SO TOOK
OUT ANY CHANCE OF PRECIP. WATER VAPOR IMAGERY AND 500MB MODEL
VORTICITY SHOWING A HINT OF ANOTHER SHORTWAVE UPSTREAM THAT COULD
TRIGGER SOME CONVECTION LATER THIS AFTERNOON INTO TONIGHT. THE
LATEST GFS/ECMWF AND NAM KEEP THE CONVECTION MAINLY NORTH OF THE
CWA...POSSIBLY CLIPPING THE NORTH.

TEMPERATURES TODAY ARE TRICKY. THERE SHOULD BE SOME CLOUD DEBRIS
OVER THE CWA THIS MORNING WHICH MAY KEEP TEMPS FROM REALIZING THEIR
POTENTIAL. 925MB TEMPS ARE 25 TO 27C THIS AFTERNOON. DEWPOINTS
EXPECTED TO GET UP TO AROUND 70F IN THE FAR WEST. HEAT INDEX VALUES
SHOULD REMAIN JUST UNDER 100F.

.SHORT TERM...TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

00Z NAM/GFS MODELS NOW KEEPING WARM FRONT NORTH OF THE FORECAST
AREA ON TUESDAY. THIS ENTRENCHES THE FORECAST AREA WITHIN THE WARM
SECTOR AIRMASS...WHICH EFFECTIVELY CAPS THE AREA FROM CONVECTION.
REMOVED POPS FOR TUESDAY MORNING IN THE NORTH.

PARTLY TO MOSTLY SUNNY SKIES TUESDAY AND WEDNESDAY...WITH BREEZY
SOUTHWEST WINDS...WILL BRING VERY WARM AND HUMID CONDITIONS TO THE
ENTIRE AREA. NAM 2 METER TEMPERATURES IN THE LOWER 90S...WITH
925MB TEMPERATURES IN THE UPPER 20S CELSIUS. THUS...HIGHS IN THE
LOWER TO MID 90S SEEM REASONABLE. DEW POINTS RISING INTO THE MID
TO UPPER 60S SHOULD GIVE HEAT INDEX READINGS IN THE MID TO UPPER
90S...PERHAPS REACHING 100 IN SPOTS. WILL CONTINUE TO MENTION THE
VERY WARM AND HUMID CONDITIONS IN HAZARDOUS WEATHER OUTLOOK
TUESDAY AND WEDNESDAY...BUT FEEL THAT CHANCES FOR HEAT ADVISORY
CRITERIA BEING REACHED ARE BORDERLINE AT THIS TIME. WILL LET DAY
SHIFT TAKE ANOTHER LOOK AT IT.

TUESDAY NIGHT TO REMAIN CAPPED AND DRY...WITH SOUTHWEST FLOW
KEEPING LOWS IN THE LOWER TO MID 70S...NEAR RECORD HIGH MINIMUMS.

MODELS TRYING TO GENERATE QPF ACROSS THE AREA WEDNESDAY...WHICH
SEEMS QUESTIONABLE GIVEN THE CAPPING IN PLACE ACROSS THE AREA. FOR
NOW...WILL KEEP THE MORNING DRY...WITH INCREASING CHANCES FROM
SOUTHEAST TO NORTHWEST DURING THE AFTERNOON AS THE COLD FRONT
APPROACHES.

COLD FRONT THEN SHIFTS SOUTHEAST THROUGH THE AREA WEDNESDAY NIGHT.
MEAN LAYER CAPES OF 2500 TO 3000 J/KG...ALONG WITH DEEP LAYER
SHEAR INCREASING TO 30 KNOTS PLUS...GIVE A DECENT SHOT AT STRONG
TO SEVERE STORMS. KEPT LIKELY POPS ACROSS MOST OF THE AREA
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE LOW TO
MEDIUM.

COLD AIR ADVECTION BEHIND THE FRONT THURSDAY WILL BRING COOLER AND
LESS HUMID CONDITIONS TO THE AREA. HIGH PRESSURE PASSING NORTH OF
THE AREA SHOULD BRING QUIET WEATHER TO MOST OF THE AREA. THE FAR
SOUTH MAY SEE PRECIPITATION FROM NORTHERN ILLINOIS SPILL OVER...SO
LEFT SLIGHT CHANCE POPS THERE.

MOST OF THE REST OF THIS PERIOD LOOKS TO BE UNSETTLED...WITH
MAINLY ZONAL UPPER LEVEL FLOW ACROSS THE REGION. VARIOUS VORTICITY
MAXIMA SHIFT THROUGH THE REGION DURING THIS TIME. THE GFS IS
QUICKER THAN THE 12Z ECMWF WITH SHIFTING A SHORTWAVE TROUGH
NORTHEAST ACROSS THE UPPER MIDWEST FRIDAY NIGHT AND SATURDAY. THIS
FEATURE ALSO HAS AN ASSOCIATED SURFACE LOW MOVING WITH IT. GIVEN
THESE DIFFERENCES...LEANED TOWARDS THE CONSENSUS MODEL BLEND FOR
THIS PERIOD. TEMPERATURES SHOULD REMAIN CLOSER TO SEASONAL
NORMALS.

&&

.AVIATION...SHOWERS AND STORMS ARE POSSIBLE ALONG A WARM FRONT
THROUGH MID MORNING. SOME THUNDERSTORMS MAY BE SEVERE OVER SOUTH
CENTRAL WI...MAINLY WEST OF MADISON...WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREAT. SHOULD BE DRY FOR AT LEAST THE FIRST PART OF
THE AFTERNOON AS THE FRONT PUSHES NORTH OF THE AREA...WITH A CHANCE
FOR SHOWERS/STORMS AGAIN LATE AFTERNOON INTO THE EVENING AS AN UPPER
LEVEL DISTURBANCE CROSSES CENTRAL WI. VFR CONDITIONS WILL PREVAIL
THROUGH MONDAY...BUT MVFR CONDITIONS CERTAINLY POSSIBLE WITH ANY
PRECIP.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
TODAY/TONIGHT/AVIATION...13/MRC
Hazardous weather outlook, Jun 6, 3:24 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 AM CDT MON JUN 6 2011

WIZ046-047-051-052-056>060-062>072-070930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
424 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTH CENTRAL
WISCONSIN THROUGH THE EARLY MORNING AS A WARM FRONT LIFTS ACROSS
THE AREA. THE STRONGER THUNDERSTORMS WILL PRODUCE HAIL TO THREE
QUARTERS INCH. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
HAIL OF 1 INCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
SAUK...IOWA AND LAFAYETTE COUNTIES UNTIL 10 AM THIS MORNING.

WARM AND HUMID AIR WILL BUILD INTO SOUTH CENTRAL WISCONSIN THIS
AFTERNOON. HEAT INDEX VALUES WILL BE IN THE 90S.

THE FRONT WILL STALL ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AND
COULD BE THE FOCUS FOR ANOTHER ROUND OF CONVECTION TONIGHT. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH WEDNESDAY...WITH
HEAT INDEX VALUES CLIMBING WELL INTO THE 90S. THE WARMEST DAY WILL
BE TUESDAY WITH HEAT INDICES REACHING THE MID AND UPPER 90S.

MORE STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH WISCONSIN. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT.

SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
SUNDAY AS SOUTHERN WISCONSIN REMAINS CLOSE TO A FRONTAL BOUNDARY
LOCATED JUST TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND AGAIN
WEDNESDAY AND WEDNESDAY NIGHT.

LMZ643>646-070930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
424 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AS A WARM FRONT LIFTS ACROSS
THE AREA THIS MORNING.

THE FRONT WILL STALL ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AND
COULD BE THE FOCUS FOR ANOTHER ROUND OF CONVECTION TONIGHT. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG OR NEAR THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AS A COLD
FRONT MOVES THROUGH EASTERN WISCONSIN AND LAKE MICHIGAN. SOUTH
WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS AHEAD OF THIS
FRONT ON WEDNESDAY.

SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM THURSDAY INTO
SATURDAY AS SOUTHERN LAKE MICHIGAN REMAINS CLOSE TO A FRONTAL
BOUNDARY LOCATED JUST TO THE SOUTH.

MRC

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 6, 2:57 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
357 AM CDT MON JUN 6 2011

WIZ056-060945-
SAUK-
357 AM CDT MON JUN 6 2011

...STRONG THUNDERSTORM MOVING INTO WESTERN SAUK COUNTY...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF REEDSBURG...MOVING EAST AT
40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF WEST BARABOO BY 425 AM CDT...
  DEVILS LAKE STATE PARK AND 6 MILES SOUTH OF BARABOO BY 430 AM
  CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MBK
Special weather statement, Jun 6, 3:37 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT MON JUN 6 2011

WIZ046-056-057-062-063-061015-
COLUMBIA-DANE-IOWA-MARQUETTE-SAUK-
437 AM CDT MON JUN 6 2011

...SMALL LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHERN DANE AND
COLUMBIA COUNTIES...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES SOUTHEAST OF WISCONSIN DELLS TO 10 MILES WEST OF SAUK
CITY...MOVING EAST AT 30 MPH.  ANOTHER STRONG THUNDERSTORM WAS NEAR
HILLSBORO...ALSO MOVING TO THE EAST TOWARD REEDSBURG.

THREE QUARTERS INCH DIAMETER HAIL...WINDS GREATER THAN 30
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE ALL POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  DEVILS LAKE STATE PARK BY 440 AM CDT...
  PRAIRIE DU SAC AND MAZOMANIE BY 445 AM CDT...
  SAUK CITY AND BLACK EARTH BY 450 AM CDT...
  PORTAGE AND I90/94 WI RIVER BRIDGE BY 500 AM CDT...
  LODI BY 505 AM CDT...
  PARDEEVILLE AND WAUNAKEE BY 515 AM CDT...
  REEDBURG BY 450 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MBK
Special weather statement, Jun 6, 4:07 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
507 AM CDT MON JUN 6 2011

WIZ056-061100-
SAUK-
507 AM CDT MON JUN 6 2011

...STRONG THUNDERSTORM MOVING INTO NORTHWESTERN SAUK COUNTY...

AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF REEDSBURG...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  REEDSBURG BY 530 AM CDT...
  WISCONSIN DELLS AIRPORT BY 555 AM CDT...
  WEST BARABOO BY 600 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WOOD

The radar

The La Crosse radar (KARX), 95 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Sauk

When
June 6, 4:20 AM CST
Where
Sauk County, 4 mi W of Reedsburg
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
43.530, -90.080

Hail, Sauk

When
June 6, 4:40 AM CST
Where
Sauk County, Loganville
Measured
4.25 in hail
Reported by
Public
Coordinates
43.430, -90.030

Hail, Sauk

When
June 6, 4:58 AM CST
Where
Sauk County, 1 mi S of North Freedom
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
43.456, -89.870

Hail, Columbia

When
June 6, 5:00 AM CST
Where
Columbia County, 6 mi SW of Dekorra
Measured
1 in hail
Reported by
Public
Coordinates
43.409, -89.555

Hail, Sauk

When
June 6, 5:35 AM CST
Where
Sauk County, 1 mi S of Baraboo to 5 mi S of Baraboo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.456, -89.730

Hail, Marquette

When
June 6, 5:50 AM CST
Where
Marquette County, 2 mi S of Endeavor
Measured
1 in hail
Reported by
Public
Coordinates
43.671, -89.470

Hail, Columbia

When
June 6, 6:25 AM CST
Where
Columbia County, Arlington
Measured
1 in hail
Reported by
Public
Coordinates
43.330, -89.370

Hail, Marquette

When
June 6, 6:27 AM CST
Where
Marquette County, 3 mi SW of Glenoak
Measured
1.25 in hail
Reported by
Public
Coordinates
43.719, -89.373

Hail, Dodge

When
June 6, 8:19 AM CST
Where
Dodge County, 1 mi E of Rubicon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.330, -88.450

Hail, Green Lake

When
June 6, 8:22 AM CST to 8:25 AM CST
Where
Green Lake County, 2 mi W of Berlin to Berlin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.970, -88.970

Hail, Washington

When
June 6, 8:25 AM CST to 8:35 AM CST
Where
Washington County, 1.5 mi SW of Hartford to 2 mi S of Slinger
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.305, -88.401

This hail swath was about 3 miles wide, resulting in numerous dented vehicles. Damage amount is rough estimate.

Hail, Fond du Lac

When
June 6, 8:45 AM CST to 9:10 AM CST
Where
Fond du Lac County, 5 mi NE of Ripon to 6 mi NE of Rosendale
Measured
1 in hail
Reported by
Public
Coordinates
43.881, -88.759

This hail swath was about 3 miles wide.

Hail, Fond du Lac

When
June 6, 9:18 AM CST
Where
Fond du Lac County, 2 mi NW of Eden
Measured
1 in hail
Reported by
Public
Coordinates
43.721, -88.398

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327172, 327174, 327178, 327187, 327181, 327192, 327190, 327194, 327203, 327197, 327214, 327223, 327229.